MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. THUNDERBEAT OPEN EXTENDED JAW; ULTRASONIC SURGICAL DEVICE

AOMORI OLYMPUS CO., LTD. THUNDERBEAT OPEN EXTENDED JAW; ULTRASONIC SURGICAL DEVICE
Model Number TB-0920OE
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/21/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This device has not been returned for evaluation.The investigation is ongoing.A supplemental report will be submitted upon completion of the investigation or when additional information becomes available.
 
Event or Problem Description
An olympus representative reported to olympus on behalf of the customer that during open oesophagectomy using this ultrasonic surgical device, a circuit error was observed however, the device was still working fine.When the user was grasping a tissue, one of the probe tips fell to the abdominal cavity.The probe was retrieved with non-toothed forceps.The retrieved probe was checked and it was all intact and completely removed from patient's cavity.There were no reports of further patient or user harm associated with this event.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation and device evaluation.The device was evaluated by olympus, and the customer¿s reported complaint (broken probe) was confirmed.In addition, the following non-reportable findings were observed: scratches were observed around the broken area.The coating of the grasping section was partially peeled off.A review of the device history record found no deviations that could have caused or contributed to the reported issue.It has been more than 1 year since the subject device was manufactured.Based on the results of the investigation, the root cause could not be determined.However, the broken probe was likely caused by one of the following mechanisms: 1) during the output activation in seal & cut mode, the probe was in contact with hard tissue, metal objects or surgical instruments.2) scratches were generated on the probe.3) a force to activate the output in seal & cut mode, or a force to grasp the tissue was applied to the probe.Therefore, cracks were generated at the scratched area and the error occurred.4) a force was applied to the probe causing it to break.The event can be detected/prevented by following the instructions for use (ifu) which state: ¿the thunderbeat instrument should be used for soft tissue.Do not activate output while grasping hard tissue such as bone or highly calcified tissue, or hard objects such as metal clips, stapler, other instruments, or forceps, and others.Otherwise, it may cause the probe tip to be scratched or come into direct contact with the metal area of the grasping section as the heat generated by the friction between the hard object and the probe tip could cause wear/deforming/split/protruding/partial separating of the tissue pad.In turn, the probe tip may break before displaying an error window or generating an alarm tone.¿ ¿during output, do not grasp or let the probe tip contact hard objects such as metal clips, stapler, or other instruments.Also, be careful to avoid contacting the probe tip with those accidentally.Particularly during activation, a scratch on the probe tip could occur due to ultrasonic vibration, which leads the probe tip to break and fall off into the body cavity.In addition, the high-frequency (rf bipolar) current flows through the metal and generates spark discharge, which may cause burns and decrease functionalities, which may lead to burns of the tissue by a high-frequency leak current output due to destruction of the insulation structure.¿ ¿if the grasping section, metal-exposed area around it or the probe tip gets stuck to tissue during treatment, wipe it with a soft object such as a piece of gauze or a brush.Do not attempt to scrape it with a sharp object such as a scalpel or the tip of tweezers.Otherwise, the grasping section, metal-exposed area around it, the fluorine resin part, a coated surface or the probe tip may be scratched and damaged, which may lead to fall-off of the damaged part into the body cavity or burns of the tissue by a high-frequency leak current output due to destruction of the insulation structure.¿ this supplemental report includes a correction to the following fields: d4, d9, g2, and h3.Also, new information has been added to h4.Olympus will continue to monitor field performance for this device.

Brand Name
THUNDERBEAT OPEN EXTENDED JAW
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key16791805
Report Number9614641-2023-00548
Device Sequence Number20253725
Product Code GEI
UDI-Device Identifier04953170343315
UDI-Public04953170343315
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K211838
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/28/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTB-0920OE
Device Lot Number2YK 16
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/22/2023
Supplement Date Received by Manufacturer08/24/2023
Initial Report FDA Received Date04/21/2023
Supplement Report FDA Received Date08/28/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/16/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown